Did anyone notice the FDA warning about stomach medications issued earlier this year? This new safety alert states that certain medications called Proton Pump Inhibitors (PPI) which are used to treat upset tummies can in fact increase the risk of bone fractures in the hip, wrist and spine. With this new warning, labeling on several over-the-counter and prescription medications will change. These medications include Prilosec (omeprazole), Prevacid (Lansoprazole), and Nexium (esomeprazole). Although the FDA did not mention another class of stomach medications called the H2 Blockers, this warning might extend to another family of popular stomach medications which includes Tagamet (cimetidine) and Pepcid (Famotidine).
The H2 Blockers might also increase the risk of fractures especially in those who are already at risk for osteoporosis. With this new information, those who have osteoporosis or those at risk for osteoporosis should pay attention to the way they use stomach medications.
What is the link between stomach medications and bone health? First of all, both the PPI's and H2 Blockers work by reducing stomach acid production. A reduced acid environment in the stomach is called hypochlorhydria. In one study evaluated by the FDA prior to issuing this warning, the scientists suggested that hypochlorhydria interferes with calcium absorption. In fact, the U.S. Department of Agriculture Human Nutrition Research published a large article documenting that hypochlorhydria is "A Factor in Nutrition". In this study, the researchers document the problem with reduced acid levels when it comes to nutrition. Acid is needed to digest and absorb nutrients that become basic building blocks for things like bones. Vitamin B6, vitamin B12, calcium, iron, folic acid and other trace elements are all dependent on the acidity in the stomach to be absorbed and to become useful for the body. Without these raw materials, bone health can suffer.
Because of the problem with hypochlorhydria, those who want to improve or optimize bone health should avoid using stomach medications. An occasional Pepcid or Prilosec is not the problem. According to a recent study, the increased risk of fractures is found in those who take stomach medications for over 2 years continuously, especially those who have osteoporosis or are already at risk for osteoporosis. This new FDA warning about PPI's should affect the way many people use these common drugs, especially those who already have osteoporosis.
How does one avoid the use of stomach medications when just the sight of certain foods will cause a belly ache or indigestion? Food elimination is a good place to start. Certain types of plant foods like Nightshades can trigger belly aches. Spicy or acidic food can also be eliminated. Another consideration is that the indigestion might due to something else like a sick gallbladder. Instead of taking stomach medications all the time and putting the bones at risk for fractures, better solutions need to be found. Stopping the stomach acid production for an indefinite period of time is not a good solution and certainly not good for the bones.